Thunderstorm Wind, Colfax
- When
- July 28, 1:10 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
A fresh supply of moisture behind a back door cold front helped trigger thunderstorms over eastern New Mexico. High and damaging thunderstorm winds and large hail were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fresh supply of moisture behind a back door cold front helped trigger thunderstorms over eastern New Mexico. High and damaging thunderstorm winds and large hail were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 12:36 PM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 136 PM MDT TUE JUL 28 2009 .UPDATE...ZONE FORECAST AND HAZARDOUS WEATHER OUTLOOK PRODUCT UPDATES WILL BE OUT SHORTLY TO ACCOUNT FOR EXPECTED SEVERE WEATHER POTENTIAL ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. && .PREV DISCUSSION...324 AM MDT TUE JUL 28 2009... LOOKS TO BE A MUCH MORE ACTIVE DAY WEATHERWISE ACROSS MUCH OF CWA...WITH EMPHASIS ON AT LEAST THE NE AND E CENTRAL SECTIONS. SOMEWHAT MORE SHORT WAVE ENERGY APPROACHING FROM UT...NW CO...WY AREA AND ANOTHER BOUNDARY COMING SOUTHWARD SHOULD HELP N CENTRAL AND NE AREAS THE MOST TO BECOME CONVECTIVELY ACTIVE. THE FACT THAT MOST OF THE E AND N PORTION OF FCST AREA HAD A REST FROM CONVECTION MON SHOULD HELP ALSO TO RECOVER CAPE AND THETA E VALUES AMONG OTHER TSTM FAVORABLE PARAMETERS. ALSO ONGOING CONVECTION ACROSS NE QUARTER WILL ALSO HELP LAY DOWN SOME BOUNDARIES TO HELP TRIGGER CONVECTION A LITTLE EARLIER THAN WOULD OTHERWISE BE THE CASE...AT LEAST ACROSS THE PLAINS PORTION OF THE NE. SPC QUITE LIBERAL WITH THE SLIGHT RISK AREA...ESPECIALLY FOR S OR SE PORTION OF CWA...BUT IF CONVECTIVELY ENHANCED BOUNDARY CAN DROP FAR ENOUGH S OVERNIGHT...IT MAY HELP THEIR CHANCES. DID ADD THE SEVERE STORM POTENTIAL WORDING FOR MOST OF E HALF ZONES. THERE IS ALSO AN APPARENT SHORT WAVE SLOWLY COMING ESE OR SE OUT OF CENTRAL/E CENTRAL AZ AS EVIDENCED BY EARLIER CLUSTER OF STORMS THERE...BUT PROBABLY FAIRLY WEAK FEATURE SINCE CONVECTION FIZZLED. BUT THAT SHOULD HELP WESTERN AREAS A LITTLE S OF INTERSTATE 40 TO BE FAIRLY ACTIVE TODAY. AS FOR AREAS BETWEEN THERE AND THE N MOUNTAINS...THAT IS A LITTLE MORE PROBLEMATIC...BUT STAYED PRETTY CLOSE TO INHERITED POPS FOR THAT AREA...WHILE BEEFING UP A BIT SANGRES TO NE HIGHLANDS AND A LITTLE WAYS TO THE S. ANY BEEFING OF SAME ACROSS E HALF NM FOR THIS EVENING WAS NOT SUBSTANTIAL AS THAT SEEMED VERY WELL COVERED. LASTLY...DISCUSSED WITH MY LEAD ABOUT THE WISDOM OF ISSUING FLASH FLOOD WATCH FOR SANGRES AND SOME PART OF NE AND OR E CENTRAL NM...AND CONSENSUS WAS FOR NOW TO JUST STAY WITH THE SEVERE WORDING...WHICH INCLUDES MENTION ALSO OF HEAVY RAINFALL. THAT MAY WELL BE THE MORE IMPORTANT CONSIDERATION TO HIGHLIGHT FOR NOW. HEAVIEST RAIN FOCUS IS STILL NOT QUITE AS BULLSEYED AS I WOULD LIKE IT TO BE...GIVEN THAT MAIN SHORT WAVE ENERGY MAY STILL BE A LITTLE TOO FAR AWAY AT LEAST THIS AFTN TO GIVE AS MUCH BROAD SCALE LIFT THAT WOULD MAKE IT EVEN MORE IDEAL. ALSO THE ONE AND A HALF TO ALMOST TWO DAY BREAK IN WIDESPREAD PCPN HELPED IN NO ISSUANCE DECISION. DAY SHIFT MAY WELL WANT TO REVISIT THIS. LOOKING AHEAD WILL SEE WED PERHAPS BEING A SLIGHTLY LESS ACTIVE DAY...BUT LATEST 06Z NAM RUN INDICATING NEXT BACK DOOR BOUNDARY MAY BE A LITTLE FASTER GETTING INTO NE NM. THU MAY BRING ANOTHER UPTICK TO SOME PORTION OF E CENTRAL OR N NM...BUT TIMING OF NEXT BOUNDARY STILL A LITTLE UNCERTAIN. THEREAFTER GFS SHOWS ANOTHER FAIRLY HEALTHY BOUNDARY PLUNGING S AND W ACROSS E AND CENTRAL NM SUN TO MON PERIOD AS HIGH ALOFT BUILDS A BIT OVER OR VERY NEAR THE STATE. THAT REMAINS TO BE SEEN GIVEN THAT THE WESTERLIES SEEM TO SHIFT TO SOME DEGREE TO N OF NM. IMPORTANT NOTE...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS TRANSITIONED TO NEW PUBLIC ZONE BOUNDARIES. FOR FURTHER DETAILS... PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONE/2009PUBLICZONES.PHP /USE LOWER CASE LETTERS/. 43 .AVIATION... ISOLD MVFR/IFR CIGS/VSBY IN PATCHY FOG/LOW CLOUDS WILL EXIST UNTIL AROUND 15Z THIS MORNING ALONG EXTREME EAST CENTRAL NM/TX BORDER. OTHERWISE...ISOLD TSTMS WILL CONTINUE TO TRACK SOUTHEAST OVER THE NORTHEAST AND EAST CENTRAL PLAINS THROUGH 13Z-15Z BEFORE DISSIPATING. EXPECT STORMS TO REDEVELOP BY 18Z IN NORTHWEST FLOW ALOFT. STORMS TO BE MORE INTENSE AND WIDESPREAD OVER NORTHERN AND CENTRAL NEW MEXICO WITH LCL MVFR/IFR CIGS/VSBY OBSCURING MOUNTAINS BETWEEN 20Z-02Z. ISOLD SEVERE STORMS WITH LARGE HAIL AND WIND GUSTS AROUND 50KT WILL BE POSSIBLE FROM THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... NORTHWEST FLOW ALOFT CONTRIBUTING TO SOME EARLY MORNING THUNDERSTORM ACTIVITY OVER THE NORTHEAST AND EAST CENTRAL PLAINS. CONVECTION ANTICIPATED TO BE MUCH MORE WIDESPREAD AND INTENSE THIS AFTERNOON AND EVENING AS LOW LEVEL UPSLOPE WINDS DEVELOP FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS...AND UPPER DISTURBANCES CONTINUE TO PASS THROUGH THE CENTRAL ROCKIES IN THE NORTHWEST WINDS ALOFT. SOME OF THE STORMS FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN PLAINS COULD BECOME SEVERE. WHILE DAYTIME HUMIDITIES OVER NORTHWEST AND FAR WEST CENTRAL NEW MEXICO COULD CONTINUE A DRYING TREND TODAY...THUNDERSTORM DEVELOPMENT IN THE EASTERN PLAINS SHOULD RESULT IN A PUSH OF HIGHER HUMIDITIES WESTWARD AND INTO THE RIO GRANDE VALLEY TONIGHT. WEDNESDAY SHOULD BE LESS ACTIVE AGAIN...BUT DRIER AND WARMER WEATHER WILL ALLOW FOR LATE DAY HUMIDITIES BELOW 15 PERCENT OVER NORTHWEST AND FAR WEST CENTRAL NEW MEXICO. A MORE SIGNIFICANT SURFACE FRONT IS PREDICTED TO IMPACT THE EASTERN PLAINS WEDNESDAY NIGHT AND THURSDAY. THE BOUNDARY WILL RESULT IN A DECENT PUSH OF MOISTURE BACK INTO THE RIO GRANDE VALLEY AND POSSIBLY TO THE CONTINENTAL DIVIDE THURSDAY. DRIER AIR WILL CONTINUE TO TRY TO SPREAD INTO WESTERN NEW MEXICO FRIDAY AND SATURDAY...BUT HIGHER HUMIDITIES WILL LINGER IN THE EAST. FORECAST MODELS EXHIBIT CONSIDERABLE DISAGREEMENT WHERE THE UPPER HIGH PRESSURE CENTER WILL SET UP OVER THE COMING WEEKEND. THE CURRENT WEATHER PATTERN COULD PERSIST...OR A WETTER PATTERN...FAVORING THE WESTERN AND CENTRAL PORTIONS OF THE STATE...COULD DEVELOP. && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 03/50
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 148 PM MDT TUE JUL 28 2009 NMZ501>540-291200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 148 PM MDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO THROUGH 9 PM MDT THIS EVENING. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH POSSIBLE FLASH FLOODING. PLEASE REFER TO THE LATEST SEVERE THUNDERSTORM WATCH AMD WARNING STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE NORTHERN MOUNTAINS...NORTHEAST HIGHLANDS AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING HOURS THROUGH THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND HEAVY RAINFALL. THE HEAVY RAINFALL MAY POSE A THREAT FOR LOCALIZED FLASH FLOODING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1225 PM MDT TUE JUL 28 2009 NMZ512-513-516-281900- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 1225 PM MDT TUE JUL 28 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY... AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ARROYO HONDO. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...EL PRADO... SAN CRISTOBAL...TAOS PUEBLO AND VALDEZ. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 147 PM MDT TUE JUL 28 2009 NMZ512-513-516-282015- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 147 PM MDT TUE JUL 28 2009 ...STRONG THUNDERSTORM MOVING OVER NORTHERN TAOS COUNTY... AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF COSTILLA. MOVEMENT WAS SOUTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE AMALIA...CERRO...RED RIVER AND SUNSHINE VALLEY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR EASTERN NEW MEXICO. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 150 PM MDT TUE JUL 28 2009 NMZ507-519-282015- ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS- 150 PM MDT TUE JUL 28 2009 ...STRONG THUNDERSTORM MOVING OVER WESTERN BERNALILLO COUNTY... AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES EAST OF CEBOLLETA. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOHAJIILEE AND PORTIONS OF INTERSTATE 40. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 159 PM MDT TUE JUL 28 2009 NMZ515-527>529-531-282045- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-HARDING COUNTY-NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA- 159 PM MDT TUE JUL 28 2009 ...LINE OF STRONG THUNDERSTORMS AFFECTING THE EAST SLOPES OF THE SANGRE DE CRISTOS AS WELL AS THE INTERSTATE 25 CORRIDOR... AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM RATON TO 6 MILES EAST OF SAPELLO. MOVEMENT WAS EAST/SOUTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GOLONDRINAS...MAXWELL...MIAMI...OCATE...OJO FELIZ...WAGON MOUND AND RATON CREWS AIRPORT. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR EASTERN NEW MEXICO. 50
The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Several three to four inch tree branches were snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175681, 175696, 175688, 175697, 175694, 175693.